Alert archive / Idaho / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Missoula, MT

March 29, 2017Clearwater County, Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this areal flood advisory at Mar 29, 2017, 9:51 AM PDT for Clearwater County, Idaho County, Lemhi County, Idaho. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Mar 29, 2017, 9:51 AM PDT (16:51 UTC)
Expired
Mar 30, 2017, 3:45 PM PDT
In force
30 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Clearwater County, ID, Idaho County, ID, Lemhi County, ID

The radar

The Missoula radar (KMSX), 182 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WGUS85 KMSO 291651
FLSMSO

Flood Advisory
National Weather Service Missoula MT
1051 AM MDT WED MAR 29 2017

IDC035-049-059-302245-
/O.NEW.KMSO.FA.Y.0021.170329T1651Z-170330T2245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-Idaho ID-Clearwater ID-
1051 AM MDT WED MAR 29 2017

The National Weather Service in Missoula has issued a

* Flood Advisory for...
  West central Lemhi County in east central Idaho...
  Idaho County in central Idaho...
  Central Clearwater County in the Panhandle of Idaho...

* Until 445 PM MDT Thursday/345 PM PDT Thursday/

* At 1040 AM MDT/940 AM PDT/, Radar showed large area of rain across 
  eastern Washington and Oregon moving into central Idaho. Steady 
  rain, moderate to heavy at times, is expected to persist through 
  Thursday. The intense moderate to heavy rain at times may produce 
  rock and/or mud slides in areas suseptible to these events. The 
  steady precipitation is expected to diminish late Thursday 
  afternoon.  


LAT...LON 4618 11618 4623 11601 4634 11615 4670 11606
      4672 11508 4509 11441 4513 11473 4518 11472
      4519 11472 4520 11470 4519 11523 4533 11638

$$
1 follow-up statement
589 
WGUS85 KMSO 301959
FLSMSO

Flood Advisory
National Weather Service Missoula MT
159 PM MDT THU MAR 30 2017

IDC035-049-059-302008-
/O.CAN.KMSO.FA.Y.0021.000000T0000Z-170330T2245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-Idaho ID-Clearwater ID-
159 PM MDT THU MAR 30 2017

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR WEST CENTRAL LEMHI...
IDAHO AND CENTRAL CLEARWATER COUNTIES...

With precipitation intensities decreasing and snow levels lowering, 
the potential for rock or mudslides has decreased significantly. 

LAT...LON 4618 11618 4623 11601 4634 11615 4670 11606
      4672 11508 4509 11441 4513 11473 4518 11472
      4519 11472 4520 11470 4519 11523 4533 11638

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this areal flood advisory went out at Mar 29, 3:35 AM PDT, 6 hours 16 minutes earlier.

Area forecast discussion, Mar 29, 3:35 AM PDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
435 AM MDT Wed Mar 29 2017

.DISCUSSION...Latest radar and satellite is showing a stream of
moisture moving through Washington and is currently starting to
move into central Idaho and parts of northwest Montana. By this
afternoon, precipitation will spread across western Montana with
periods of light to moderate rain expected for valleys. Areas of
most concern for today and tonight will be over in Idaho and
Clearwater county where 0.50 to 1.50 inches of moisture will be
possible over the next 24 hours. Snow levels during this time will
be around 6000 - 7000 feet thus most areas should see steady
moderate rain with periods of heavy rain this afternoon and
evening. Due to the increasing threat for rock slides and
mudslides across steep highway corridors, a Hydrologic Outlook was
issued for these areas.

Starting Wednesday night, snow levels will begin to lower and will
allow mountain passes such as Lost Trail pass to begin
accumulating snow. On Thursday, as the trough further deepens, a
cut off low will develop. Models are struggling on the placement
of this cut off low and the precipitation amounts on Thursday.
Although there still some uncertainty, confidence is high for
Lemhi county and Lost trail pass to see significant precipitation
on Thursday. Mountains above 6000 feet could see anywhere from 6
to 12 inches of snow by Friday morning. For southwest Montana,
confidence is high for valleys above 5500 feet to see some snow
Thursday evening into Thursday night but, snow amounts still
remains a question. If the cut off low tracks further south, then
only light amounts are expected. If it takes a northerly track, we
could see periods of moderate snow for Homestake pass, and higher
elevation valleys near Georgetown Lake. Stay tuned for more
updates later today as we get a better handle on this system.

Some showers may linger over the southwest Montana, Lemhi County,
and along the Continental Divide through Friday, however the rest
of the Northern Rockies will become mostly dry through Saturday.

Another storm system will impact the Northern Rockies Sunday and
Monday, with mainly valley rain showers and mountain snow. Snow
levels are anticipated to be high enough for any snow covered
roadways to be confined to mountain passes Sunday overnight.
Outside of overnight hours, most snow will likely melt on contact
with the pavement.

Tuesday and Wednesday next week appear to be mostly dry days
across the Northern Rockies, however models continue to depict a
significant moisture surge sometime late next week. This depiction
does represent a notable large scale pattern change, however
details and timing appear a bit delayed compared to the past
several model runs. More discussion of this surge is likely.

&&

.AVIATION...Rain showers will spread across Northern Rockies
terminals from the west throughout much of the next 24 hours. KGPI
will experience the most significant lowering of
ceilings/visibility after 29/1800Z with rain present. Snow will
remain mainly over terrain during the next 24 hours, with
obscurations steadily increasing in coverage.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:09 AM PDTAreal Flood AdvisoryMSOLemhi29 hr
Mar 29, 1:26 PM PDTWinter Weather AdvisoryMSOLemhi41 hr

Nearby

Areal Flood Advisories in Idaho, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.